WASHINGTON — The U.S. is close to 100 million vaccines administered in just a few months. And with more and more people getting their shots, the Verify team has seen a lot of questions about the medications you can and can't take around your vaccine.
Back in January, we told you that experts advise against taking anti-inflammatory drugs like aspirin, ibuprofen or acetaminophen before getting your vaccine. The CDC notes, though, that if you take those medications regularly, you should continue to take them.
So what about after your shot? VERIFY has reported that having side effects from the vaccine is a good thing, because your body is mounting an immune response. But for those getting hit with fevers, can you take drugs like Tylenol to soften the blow?
Will taking drugs like Tylenol or aspirin to suppress a fever affect your immune response to the COVID-19 vaccine?
No. Dampening side effects will make you feel better, but won't diminish your immune response.
- Dr. Linda Nabha, infectious diseases expert
- Dr. William Schaffner, Professor of infectious diseases at Vanderbilt University
- Centers for Disease Control and Prevention (CDC)
Not everyone who receives a COVID-19 vaccine will experience side effects, but for some, they may cause so much discomfort that you want to take something for pain or fever relief. Our experts, along with the CDC, say there is no reason to avoid those drugs after your shot.
"Suppressing a fever will not impair your immune response," Dr. William Schaffner told us. "Dampening side effects will allow you to feel better, but will not diminish your immune response to these strong vaccines."
Dr. Linda Nabha says this claim hasn't been proven, but agreed that the decision to take a fever suppressant is about comfort.
"You're mounting this big immune response, but we really don't want people to feel so uncomfortable that they really can't function through the day," Dr. Nabha says.
And the CDC says the same. On their website they recommend speaking with a doctor, but say "you can take these medications to relieve post-vaccination side effects if you have no other medical reasons that prevent you from taking these medications normally."
So we can Verify there is no evidence that says taking pain or fever medication will alter your immune response to the COVID-19 vaccines. If anything, they may help make the aftermath more comfortable.